Rutgers experts discuss potential issues with over the counter medications

Taking too many medications at once can have serious effects on individuals, said Dr. Lewis Nelson, chair of the Department of Emergency Medicine and chief of the Division of Medical Toxicology.
Photo by Wikimedia CommonsTaking too many medications at once can have serious effects on individuals, said Dr. Lewis Nelson, chair of the Department of Emergency Medicine and chief of the Division of Medical Toxicology.

According to information from the New Jersey Poison and Information Education System (NJPIES), there has been an increase in problems arising from over-the-counter (OTC) medication this season.

“Every year (at approximately) this time as flu and other respiratory viruses peak, we see an increase in calls regarding OTC cold medications,” said Diane Calello, the executive medical director at NJPIES, in an email.

Calello said the department receives calls from the public as well as healthcare professionals about the effects of taking OTC medication. Patients may take a lot of one cough and cold medication or may even mix cough and cold medications which can be considered dangerous.

NJPIES would rather receive calls from people wondering if they can take two different agents, if they can take the medicine with their current medication or drink alcohol when taking medication before adverse health effects occur, Calello said.

Dr. Lewis Nelson, the chief of the Division of Medical Toxicology at Rutgers University and professor and chair of the Department of Emergency Medicine, said in an email that this increase of calls is usual in the winter but people should still be wary.

“By having these medications out of their usual storage areas, small children are more likely to come in contact with them. In fact, we use an increase in poison center calls for cough and cold preparations as a sentinel to let public health authorities know that a wave of viral illness is on its way,” Nelson said. 

Nelson said the rise in flu and coronavirus cases could possibly be a factor in the rise of self-medication. 

“The flu vaccine, the best way to avoid getting influenza, may have been slightly less effective than prior years, and the concerns over coronavirus infection may have lowered the threshold to self-medicate. Realize that no OTC medication prevents or treats either of these infections,” Nelson said.

Calello said she advises people taking cold and cough medication to be aware of what is in them and to read the labels. 

“Many OTC meds contain similar ingredients and you may unknowingly overdose on an ingredient if you take meds with this overlap. For example, one of the most dangerous ingredients in overdose is acetaminophen (Tylenol). Taken in recommended doses, it is extremely safe. But taken a little too much over a few days, it can cause liver failure,” Calello said. 

While other medications may simply sedate the person using it or cause minor effects, there are serious effects when taking too much medication, Nelson said.

With that in mind, Calello said that the “more is better” mentality of feeling better should not be used in this circumstance because it can make a patient feel worse. The idea of two pills working well and assuming that three pills would help even more is an example of this. 

Nelson said the first step to being cautious is reading the medication labels and directions. He said people should not combine OTC medications unless the labels are compared and contents are understood. Talking to a healthcare professional also prevents the occurrence of exaggerated effects or interactions with standing medication.  

Calello also tells people to be conscious of the effects of medication for functioning, making decisions, being a caregiver and driving. She encouraged those who are uncertain on how to take certain medications to contact NJPIES.